Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 20, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 29, 2012, 8:08 PM CDT for Atchison County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2012, 8:08 PM CDT (01:08 UTC)
- Expired
- Mar 29, 2012, 8:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Atchison County, MO
The radar
The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 8:28 PM CDT | HAIL 1.75 | 2 S Westboro, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 5:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 761 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
715
WUUS53 KEAX 300108
SVREAX
MOC005-300145-
/O.NEW.KEAX.SV.W.0020.120330T0108Z-120330T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
808 PM CDT THU MAR 29 2012
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN AND CENTRAL ATCHISON COUNTY IN NORTHWEST MISSOURI...
* UNTIL 845 PM CDT
* AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH...AND GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR
TARKIO...AND MOVING EAST NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
TARKIO AND WESTBORO.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHEAST KANSAS AND NORTHWEST MISSOURI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND
POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO
AN INTERIOR ROOM...SUCH AS A BATHROOM OR A CLOSET...OR INTO A
BASEMENT.
&&
LAT...LON 4058 9520 4047 9520 4040 9547 4050 9554
4059 9532
TIME...MOT...LOC 0107Z 250DEG 22KT 4047 9543
WIND...HAIL 60MPH 1.75IN
$$
MJ1 follow-up statement
810
WWUS53 KEAX 300129
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
829 PM CDT THU MAR 29 2012
MOC005-300145-
/O.CON.KEAX.SV.W.0020.000000T0000Z-120330T0145Z/
ATCHISON MO-
829 PM CDT THU MAR 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ATCHISON COUNTY UNTIL 845 PM CDT...
AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH...AND GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR
TARKIO...MOVING NORTHEAST AT 25 MPH.
AT 828 PM CDT...GOLFBALL HAIL WAS REPORTED JUST SOUTH OF WESTBORO.
LOCATIONS IMPACTED INCLUDE...
WESTBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
SUPERCELLS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND POSSIBLY TORNADOES. BE PREPARED TO ACT QUICKLY SHOULD A
TORNADO OCCUR OR A TORNADO WARNING BE ISSUED.
&&
LAT...LON 4058 9520 4047 9520 4040 9547 4050 9554
4059 9532
TIME...MOT...LOC 0128Z 240DEG 20KT 4050 9531
WIND...HAIL 60MPH 1.75IN
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 6:30 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 29, 6:30 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 630 PM CDT Thu Mar 29 2012 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... Main concerns are centered on the next 6 to 12 hours with the potential for severe convection in the area. This Evening - Tonight: A surface low was positioned in north central KS this afternoon with a warm front draped from that low through northeastern KS across the north side of the KC metro and into central MO. Very unstable air has built along and south of the warm front with CAPE values in the 2000-3000 J/kg range. A stronger upper level wave, evident by very clear darkening on water vapor imagery and profilers in the High Plains, will help shift this low into northeast KS by late this afternoon/early this evening. Thunderstorms should develop later this afternoon over northeastern KS, in the vicinity of the triple point and track generally eastward into western/northwestern MO by early this evening. There should be enough shear, given the amount of instability, for organized storms, including supercells. Given the large CAPE values and storm organization very large hail looks to be the biggest threat. There is a lower probability risk of tornadoes, especially early on in the event, which could affect far eastern KS and far western MO. Storms may eventually evolve into linear structures as the upper wave moves into the Eastern Plains but with the persistent convection and associated cloud cover over northern to central MO the storms should outrun the available instability and diminish tonight around 06Z or so. Non severe convection may continue eastward though due to forcing from the upper wave, modest moisture transport, and lift into northern to northeastern MO. Friday - Saturday: There may be some lingering precipitation in our far eastern counties tomorrow morning but this should push east of the forecast area mid to late morning. This should leave the area fairly tranquil and comfortable conditions for most of the day with highs in the mid to upper 70s. There is some indication that isolated showers or storms late Friday night. Specifically, the ECMWF and the GEM bring a weak wave across the region as the upper ridge builds across the western states. Confidence is not especially high regarding this as the low level jet seems to focus north of the area and there is just modest isentropic ascent. There seems to enough support for a slight chance mention so have included small chances for Friday night across main northern MO. Temperatures should warm for Saturday but conditions look dry for now with upper ridging moving through the region. CDB Medium Range (Sunday through Thursday)... Focus towards the tail end of the weekend will still be on the warm weather, though another round of storms will be in the offing by the beginning of the work week. Medium range operational and ensemble models towards the end of the weekend are in fairly good agreement, with a moderate ridge still shifting across the Plains States Sunday. 850mb temperatures in the high teens to low 20s centigrade should support highs into the mid-80s, though could not rule out highs near 90, but opted not to go quite that warm yet in the forecast. However, by Monday models begin to disagree significantly. In the previous integrations of the models, an open wave trough was advertised to shift across the nation behind the ridge that will move through the Plains this weekend. With available moisture and the lift associated with the trough, thoughts had been that more storm activity would be possible Sunday night into Monday, but successive model runs now are pointing at enough energy getting dumped into the base of the trough across the four corners region to develop a modest cutoff low. GFS/GEM/UKMET have all trended in this direction, with the ECMWF remaining the outlier with the progressive open shortwave. Given the propensity for cutoff lows to develop across the Four Corners region in the past several months, thoughts are that the GFS and company might be onto something. So, as a result, have trimmed POPs down and limited them to the Kansas-Missouri border region Sunday night, shifting the focus for chance POPs into Monday. Though, given the change of the seasons /or lack there of/, and the volatility of the models, confidence is low at this time. Otherwise, temperatures in the wake of the trough/cutoff feature will be rather cool Tuesday, and by cool we mean only a little above normal /normal is around 60, Tuesday highs, low to mid 60s/ instead of a lot above normal. But, never fear, shortwave ridging building back across the Plains should send temperatures back to well above normal for Wednesday and Thursday. Cutter && .AVIATION... For the 00Z TAFs...Convection firing across central Kansas will move east this evening, but at this time it is still very iffy if the terminals in Kansas City would be impacted. Much higher confidence in thunderstorm activity at the KSTJ terminal this evening, hence the TEMPO group. However, anticipate needing to make amendments to TAFs this evening as storms move through. Otherwise, will have to watch for development of MVFR clouds in the wake of any evening activity, but at this time looks to be a low probability, so have put VFR conditions in through Friday afternoon, slowly turning the wind to the northwest. Cutter && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, Mar 29, 7:59 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 759 PM CDT THU MAR 29 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 759 PM CDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEASTERN KANSAS INTO FAR NORTHWEST MISSOURI THIS EVENING AS AN AREA OF LOW PRESSURE ACTS ON THE UNSTABLE AIRMASS ACROSS THE REGION. CONDITIONS WILL REMAIN FAVORABLE FOR SEVERE WEATHER...INCLUDING LARGE HAIL POSSIBLY EXCEEDING 2 INCHES IN DIAMETER...AND WIND GUSTS GREATER THAN 60 MPH. THERE IS ALSO A LOW POSSIBILITY FOR A TORNADO ALONG THE MISSOURI AND IOWA STATE LINE...WEST OF INTERSTATE 35. THUNDERSTORMS...INCLUDING THE THREAT OF SEVERE WEATHER...WILL CONTINUE TO MOVE EAST THROUGH NORTHERN MISSOURI THIS EVENING WITH ACTIVITY EXPECTED TO WEAKEN AFTER MIDNIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STORMS TONIGHT DUE TO THEIR RATHER SLOW MOVEMENT...AND SHOULD THESE STORMS MOVE OVER AREAS THAT HAVE SEEN HEAVY RAIN THIS MORNING LOCALIZED FLASH FLOODING WOULD POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...ALTHOUGH THE THREAT OF SEVERE WEATHER LOOKS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS EVENING OVER FAR NORTHWEST MISSOURI AND AND EXTREME NORTHEAST KANSAS...GENERALLY NORTH OF HIGHWAY 36 AND WEST OF INTERSTATE 35. CUTTER
In the hours before
Local storm report, Mar 29, 7:18 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
718 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL WATSON 40.48N 95.62W
03/29/2012 E0.75 INCH ATCHISON MO PUBLIC
&&
ABAILEYLocal storm report, Mar 29, 7:20 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL ROCKPORT 40.42N 95.52W
03/29/2012 E1.00 INCH ATCHISON MO LAW ENFORCEMENT
&&
ABAILEYLocal storm report, Mar 29, 7:24 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
724 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 6 N ROCKPORT 40.50N 95.52W
03/29/2012 M1.00 INCH ATCHISON MO TRAINED SPOTTER
5 MILES SOUTH OF IOWA BORDER/5 MILES EAST OF MISSOURI
RIVER. PEA SIZED TO QUARTER SIZED HAIL.
&&
KBRONISLocal storm report, Mar 29, 7:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
736 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL TARKIO 40.44N 95.38W
03/29/2012 E1.75 INCH ATCHISON MO LAW ENFORCEMENT
&&
ABAILEYLocal storm report, Mar 29, 7:43 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
743 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL TARKIO 40.44N 95.38W
03/29/2012 M1.00 INCH ATCHISON MO TRAINED SPOTTER
PEA SIZE TO QUARTER SIZED HAIL FALLING.
&&
KBRONISLocal storm report, Mar 29, 8:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL WESTBORO 40.54N 95.32W
03/29/2012 E1.50 INCH ATCHISON MO FIRE DEPT/RESCUE
&&
ABAILEYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:26 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 34 min |
| Mar 29, 7:36 PM CDT | Tornado Warning | EAX | Atchison | 24 min |
| Mar 29, 7:57 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 48 min |
| Mar 29, 8:40 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 35 min |
| Mar 29, 8:43 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 32 min |
| Mar 30, 12:20 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 39 hr |
| Mar 30, 4:54 AM CDT | River Flood Warning | EAX | Andrew, Nodaway | 15 hr |
| Mar 30, 9:45 AM CDT | River Flood Warning | EAX | Andrew, Buchanan | 23 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.